Alert archive / Washington / Flash Flood Warnings in 2014
Flash Flood Warning 20, NWS Spokane, WA
NWS Spokane, WA issued this flash flood warning at Aug 15, 2014, 5:22 AM PDT for Lincoln County, Washington. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 15, 2014, 5:22 AM PDT (12:22 UTC)
- Expired
- Aug 15, 2014, 8:15 AM PDT
- In force
- 3 hr
- Issued by
- NWS Spokane, WA
- Area
- Storm-based polygon
- Flood severity
- None
County Lincoln County, WA
The radar
The Spokane radar (KOTX), 66 km from the middle of the area, began a volume at 12:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 15, 8:00 AM PDT | FLASH FLOOD | Creston, WA | WATER OVER THE ROADWAY 1/2 MILE EAST OF CRESTON ON THE MILES/CRESTON ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 158 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 0.4 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 675 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 685 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
561
WGUS56 KOTX 151222
FFWOTX
WAC043-151515-
/O.NEW.KOTX.FF.W.0020.140815T1222Z-140815T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
522 AM PDT FRI AUG 15 2014
THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTH CENTRAL LINCOLN COUNTY IN EASTERN WASHINGTON...
* UNTIL 815 AM PDT
* AT 519 AM PDT...DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM
THUNDERSTORMS AROUND THE CRESTON AREA WITH ESTIMATED RAINFALL
TOTALS BETWEEN 1 TO 2 INCHES FALLING BETWEEN 430 AM AND 515 AM.
FLASH FLOODING IS EXPECTED WITH THIS STORM...IMPACTING HIGHWAY 2.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
CRESTON AND TELFORD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
&&
LAT...LON 4785 11850 4770 11832 4767 11848 4779 11868
$$
JW2 follow-up statements
000 WGUS76 KOTX 151434 FFSOTX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SPOKANE WA 734 AM PDT FRI AUG 15 2014 WAC043-151515- /O.CON.KOTX.FF.W.0020.000000T0000Z-140815T1515Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LINCOLN WA- 734 AM PDT FRI AUG 15 2014 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 AM PDT FOR NORTH CENTRAL LINCOLN COUNTY... AT 730 AM PDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING THE HEAVIEST RAIN HAVE MOVED NORTH AND OUT OF THE FLASH FLOOD WARNED AREA NEAR CRESTON. AT 730 AM DOPPLER RADAR DETECTED MORE SHOWERS AND THUNDERSTORMS FORMING JUST TO THE SOUTH THAT ARE EXPECTED TO BRING ADDITIONAL RAINFALL...POSSIBLY HEAVY...TO THE WARNED AREA SO THE FLASH FLOOD WARNING WILL REMAIN IN EFFECT UNTIL 815 AM. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... CRESTON AND TELFORD. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE. && LAT...LON 4785 11850 4770 11832 4767 11848 4779 11868 $$ RP
950 WGUS76 KOTX 151519 FFSOTX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SPOKANE WA 819 AM PDT FRI AUG 15 2014 WAC043-151526- /O.EXP.KOTX.FF.W.0020.000000T0000Z-140815T1515Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LINCOLN WA- 819 AM PDT FRI AUG 15 2014 ...THE FLASH FLOOD WARNING FOR NORTH CENTRAL LINCOLN COUNTY HAS EXPIRED... THE HEAVY RAIN HAS ENDED. MORE RAIN MAY FALL AT TIMES THROUGH THE DAY TODAY ON THE WARNED AREA BUT AT THIS TIME THE FLASH FLOOD DANGER HAS PASSED SO THE WARNING HAS BEEN ALLOWED TO EXPIRE. PLEASE CONTINUE TO HEED ALL ROAD CLOSURES. LAT...LON 4785 11850 4770 11832 4767 11848 4779 11868 $$ RP
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 5:13 AM PDT, 9 minutes earlier.
Area forecast discussion, Aug 15, 5:13 AM PDT, 9 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
513 AM PDT FRI AUG 15 2014
.SYNOPSIS...
A slow moving low pressure system will result in continued showers
and thunderstorms through Friday night. Some storms could be
strong, producing heavy rain...hail...and gusty winds. A warm up
and drying condition is forecast through the weekend and into
early next week...followed by a gusty winds...and a cool down with
another round of showers and thunderstorms late week.
&&
.DISCUSSION...
Today through Saturday...A closed low centered just south of Moses
Lake as of 2 am is progged by the models to slowly track northeast
towards Spokane this afternoon. Initially with the low position
near Moses Lake the Upper Columbia Basin and south portion of the
Okanogan Highlands will be in the most favored area for elevated
thunderstorms with the NAM showing most unstable CAPE values
around 1000 J/KG which is very significant for this early in the
day. Heavy rain is expected with thunderstorms and locally hydro
issues are possible especially areas with training cells. Elsewhere
increased large scale lift and mid level instability across
Eastern Washington into North Idaho should lead to an increase in
showers and isolated thunderstorms this morning into the
afternoon. Shower activity should be less over the Cascades this
morning compared to the rest of the area as the low slowly marches
away from this area although areas north of Lake Chelan will have
a better shot of wrap around moisture. But then in the afternoon
as instability increases slow moving thunderstorms are expected to
develop with heavy rain remaining a concern. A flash flood watch
remains in effect through this evening.
The low will continue to lift northeast this evening towards
Bonners Ferry, and then exit the region overnight into Saturday.
This will lead to rapid decrease in shower activity during the
overnight hours with no nocturnal storms expected. Residual
moisture and instabiltiy on Saturday may be enough to trigger
scattered showers and possibly a few afternoon thunderstorms over
the northern mountains. The remainder of the area should be dry
with temperatures beginning to warm up to near normal values. JW
Sat Nt through Friday: Sat Nt through Mon Nt will be a relatively
benign wx pattern, with Ern Wa and N Idaho in transition following
the exit of the current slow-moving upper low east and a low
digging down the wrn conus. Very little pcpn is in the fcst,
limited to the mtns during afternoon peak heating Sunday and Mon
near the BC border. The Tues through Fri Nt periods could be
rather eventful as a dry fropa late Tues is followed by a
significant broad deepening upper trough by Thurs. Our concern
first is the potential for very gusty winds following the Tue
fropa as pressure gradients and cross-Cascade temp gradients
couple with a nearly unidirectional westerly vertical wind
profile. Our second concern is the thunder and wind threat Wed Nt
through Fri as both the GFS and ECMWF bring a significant upper
low and strong vort max across the region. There are timing and
strength differences between model guidance (no big surprise), so
we trended toward a higher chance of pcpn for mid to late week. We
did not change temperatures dramatically given the uncertainty
with this trough. bz
&&
.AVIATION...
12Z TAFS: Showers and thunderstorms will continue today with a low
pressure system over the area. Numerous thunderstorms this morning
west of KGEG should stay primarily north and west of
KGEG/KSFF/KCOE TAF sites. Mainly isolated thunderstorm activity is
expected for the TAF sites today with heavy rain the main threat.
Areas of IFR/MVFR stratus over the Idaho Panhandle early this
morning should be lifting as atmospheric mixing increases. JW
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 75 59 83 62 87 64 / 70 30 10 10 0 10
Coeur d'Alene 73 58 80 59 85 60 / 70 30 20 10 10 10
Pullman 76 57 82 55 86 56 / 70 20 10 10 0 10
Lewiston 80 64 89 66 93 67 / 60 20 10 10 0 10
Colville 73 55 86 57 90 58 / 70 60 20 20 10 10
Sandpoint 72 53 77 52 81 53 / 80 60 40 20 10 10
Kellogg 71 54 76 58 81 59 / 70 60 20 20 10 10
Moses Lake 83 60 89 63 92 64 / 70 20 10 0 0 0
Wenatchee 81 65 89 69 92 71 / 20 20 10 0 0 0
Omak 79 61 88 65 93 66 / 60 30 10 10 10 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Flash Flood Watch through this evening for East Slopes Northern
Cascades-Okanogan Valley-Wenatchee Area.
&&Hazardous weather outlook, Aug 14, 4:24 PM PDT, 12 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 424 PM PDT THU AUG 14 2014 IDZ001>004-026-027-WAZ031>038-041>044-151400- NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA- EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU- 424 PM PDT THU AUG 14 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH FRIDAY. STORMS WILL BE VERY WET AND BURN SCAR AREAS IN THE CASCADES WILL REMAIN SUSCEPTIBLE TO DEBRIS FLOWS AND FLASH FLOODING. SOME STORMS WILL ALSO BE CAPABLE OF PRODUCING SMALL HAIL.
The office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 2:46 AM PDT | Areal Flood Advisory | OTX | Lincoln | 3 hr |
| Aug 15, 4:24 AM PDT | Areal Flood Advisory | OTX | Lincoln | 4 hr |
| Aug 15, 5:53 AM PDT | Areal Flood Advisory | OTX | Ferry, Lincoln, Okanogan, Stevens | 4 hr |
| Aug 15, 6:23 AM PDT | Areal Flood Advisory | OTX | Douglas, Grant, Lincoln, Okanogan | 3 hr |
| Aug 15, 7:53 AM PDT | Areal Flood Advisory | OTX | Douglas, Ferry, Okanogan | 4 hr |
| Aug 15, 2:01 PM PDT | Areal Flood Advisory | OTX | Pend Oreille, Spokane | 119 min |
| Aug 15, 2:40 PM PDT | Areal Flood Advisory | OTX | Douglas, Grant, Lincoln | 3 hr |
Nearby
Flash Flood Warnings in Washington, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.